For those who find themselves gaining weight within weeks of starting antidepressants or mood stabilizers, losing this weight can be enormously challenging. Many find themselves struggling to dislodge 15 to 50 pounds, months following the end of antidepressant treatment.
Is There Hope After Antidepressant Weight Gain?
Recently, an email arrived from someone who found herself 35 pounds heavier six months after starting on a commonly used antidepressant medication. She wondered if it was too late to lose weight. Would those 35 pounds be a permanent side effect? Would she ever be able to go back to her original, normal weight?
My answer to her question, “It is never too late to lose weight!” was, I hope, reassuring, but I asked myself why she was not told to notice changes in her appetite and physical activity as she started on the drug. The signs are well-known by now: a new and persistent craving for carbohydrates, a sense of not feeling satisfied after the completion of a meal, increase in between-meal nibbling and possibly decreased physical activity due to fatigue. Had she been weighed before starting the treatment? Was there any record of her biweekly or monthly change in weight? Was she told to weigh herself since her physician may not have had a scale in the office? Was she asked if she is eating more and moving less? None of these measures may have prevented some weight from being gained, but if she and her physician were alerted to changes leading to the first five-pound weight gain, steps to halt additional gain might have been recommended.
As any dieter knows, as more and more weight is gained, the motivation and optimism that it can be shed disappears. After a certain point, a feeling of hopelessness in controlling the weight gain may make the dieter give up entirely. He or she concedes an inability to fit into clothes that were worn several weeks earlier and goes back into the larger pre-diet sizes still in the closet. Exercise programs are abandoned as it becomes more difficult to move those extra pounds. Eventually, when the weight gain becomes cosmetically or medically disastrous, he or she concedes that it is time to (finally) start dieting again.
Entering A Whole New World Of Dieting
Many of these weight gainers never dieted before starting on their antidepressant. Perhaps their eating was controlled, emotional upheavals did not lead them to consume quarts of gourmet ice cream, and they did not feel compelled to eat even when full because there was still food on the plate. Physical activity was a part of their daily life. It was natural to take the stairs, or walk instead of drive, or go to the gym regularly. And their clothing size was stable.
Naturally, when individuals are started on a treatment, which may take away their control over eating and desire to exercise, some advice on how to deal with the weight gaining side effects should be offered. And soon, before much weight is gained.
Signs That Antidepressants Are Causing Weight Gain
Happily, doing something to stop antidepressant induced weight gain is easy. You and your doctor should keep track of changes in your eating, exercise, and even sleep, seeing that sleep disturbances also influence eating and activity. Typically, early signs of eating going out of control include:
- feeling strangely unsatisfied after eating an amount of food that from pre-drug treatment was more than enough to satisfy you
- a new or increased desire to munch on sweet or starchy carbohydrates
- urges to snack frequently during the day, or even awakening to do so during the night.
The good news is: these appetite changes are stoppable. Normally, serotonin, acting on certain receptors on brain cells, produces a sense of satiation or fullness. It is the feeling that ‘I am satisfied, I really don’t want to eat anymore,’ and analogous to the feeling we have when, after drinking enough water, our thirst is relieved. For reasons still not understood, antidepressants and mood stabilizers, may interfere with serotonin’s ability to bring about this sense of satisfaction.
Simple Solution To Curb Overeating
Our weight management center at the hospital was able to help people successfully lose weight even though many were on two or three drugs, each with weight-gaining side effects. The simple solution is to consume, on a relatively empty stomach, a small amount of carbohydrate, perhaps two or even three times a day. Doing so increases the brain’s production of serotonin. From our clinical and research experience at MIT and a Harvard University associated psychiatric hospital, we found that increasing serotonin seemed to halt the relentless need to snack and the uncomfortable feeling of never feeing full after eating. Serotonin also seemed to promote better sleep.
The amount of non-fruit carbohydrate that has to be eaten is really small, about ¾ of a cup of Cheerios, a cup of oatmeal, 6 small graham cracker squares or a slice of bakery-made multigrain bread. These and other nonfat (or very low-fat) carbohydrate foods should provide about 25 grams of carbohydrate (food labels have this information), and contain less than 2 or 3 grams of protein.
Exercise is also crucial to preventing weight gain. Your physician may not mention it so it is up to you to find a way to move: walk, take exercise classes , get a dog that is not house broken, and/or start some muscle-building workouts. Tiredness may be a side effect of your medication but you will feel less, rather than more, tired after exercising. Strange but true.
If you don’t have a scale, buy one. And if you feel generous, buy one for your doctor’s office as well.